Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 239, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 25, 2022, 5:33 PM PDT for Inyo County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2022, 5:33 PM PDT (00:33 UTC)
- Expired
- Aug 25, 2022, 8:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 162 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 5:53 PM PDT | FLASH FLOOD | 4 W Death Valley Juncti, CA | CHP REPORTED SEVERAL AREAS ON SR190 ABOUT 100 FEET WIDE WITH A FOOT OF WATER FLOWING ACROSS THE ROAD AND SIGNIFICANT DEBRIS ON THE ROAD. SEVERAL VEHICLES WERE STRANDED BETWEEN FLOODED AREAS FOR ABOUT 2 HOURS AND 30 MINUTES BUT WERE ESCORTED OUT BY 823 PM PDT. |
| Aug 25, 8:20 PM PDT | FLASH FLOOD | 6 S Death Valley Juncti, CA | CALIFORNIA HIGHWAY PATROL REPORTS ROADWAY FLOODING ON STATE ROUTE 127. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2754 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
135
WGUS55 KVEF 260033
FFWVEF
CAC027-260330-
/O.NEW.KVEF.FF.W.0239.220826T0033Z-220826T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
533 PM PDT Thu Aug 25 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southeastern Inyo County in south central California...
* Until 830 PM PDT.
* At 533 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Furnace Creek, Death Valley Junction, Texas Springs Campground,
and SR-190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3644 11690 3647 11687 3646 11667 3643 11657
3634 11637 3616 11632 3618 11654 3627 11669
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Planz2 follow-up statements
976
WGUS75 KVEF 260159
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
659 PM PDT Thu Aug 25 2022
CAC027-260330-
/O.CON.KVEF.FF.W.0239.000000T0000Z-220826T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
659 PM PDT Thu Aug 25 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT THIS
EVENING FOR SOUTHEASTERN INYO COUNTY...
At 659 PM PDT, local law enforcement reported thunderstorms
producing heavy rain along SR-190 near mile markers 128 and 133.
Flash flooding is ongoing.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Death Valley Junction, SR-190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3637 11668 3643 11662 3643 11659 3643 11657
3634 11637 3616 11632 3618 11654 3627 11669
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Planz538
WGUS75 KVEF 260325
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
825 PM PDT Thu Aug 25 2022
CAC027-260335-
/O.EXP.KVEF.FF.W.0239.000000T0000Z-220826T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
825 PM PDT Thu Aug 25 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM PDT THIS EVENING FOR
SOUTHEASTERN INYO COUNTY...
Flash flooding is no longer expected to pose a threat between Death
Valley Junction and the Death Valley National Park boundary. Please
continue to heed remaining road closures on nearby SR190 and SR127.
LAT...LON 3637 11668 3643 11662 3643 11659 3643 11657
3634 11637 3616 11632 3618 11654 3627 11669
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 12:30 PM PDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 25, 12:30 PM PDT, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1230 PM PDT Thu Aug 25 2022 .SYNOPSIS...Scattered thunderstorms expected across the region again today with locally heavy rainfall and gusty winds. Thunderstorm chances will begin to decrease Friday and over the weekend with dry weather expected areawide by next week. Temperatures will hover near seasonal normals through the weekend before rising above normal next week. && .SHORT TERM...through Friday night. Starting to see convection materialize across the higher terrain of Clark, Nye, and Inyo counties late this morning with additional thunderstorm development likely to pick up in adjacent high terrain areas shortly. With a very sunny start to the day across our western zones, mixed layer CAPE of 500-1000 j/kg has already begun to build and anticipate the strongest convection of the day to be focused across these areas. Further east, morning cloud cover has delayed the destabilization process somewhat but thunderstorm activity will likely increase across Lincoln and Mohave counties by mid afternoon. As mentioned in the previous forecast update, with a mid level low spinning over southern Nevada this morning while gradually lifting into Utah, the flow around it will shift northwesterly this evening. This wind direction may allow for a broken band of showers and thunderstorms to creep into far southern Nevada this evening, with some light showers or thunderstorms possible around Las Vegas after dark. Tomorrow, the flow pattern will become more westerly with drier air infiltrating the region from west to east. Nonetheless, there may be just enough lingering moisture for some isolated thunderstorm activity across Clark, Lincoln and Mohave counties. Aside from thunderstorm activity, temperatures will remain near or slightly below normal thanks to the lingering moisture content in the region. .LONG TERM...Saturday through Thursday. A break in the busy monsoon pattern looks to be on the horizon over the weekend and into next week as an increasing westerly flow develops across the Mojave Desert. This is in response to increased PacNW and Great Basin troughing which works to suppress our monsoon high further to our south. Meanwhile, with conditions drying out, temperatures will climb back to above normal territory. && .AVIATION...For Harry Reid...Winds will favor diurnal trends through the TAF period. There is a chance of thunderstorm development over the Spring Mountains this afternoon, that could result in gusty, erratic winds generally from the west, with best chances between 21 and 01Z. Additionally, there is an indication that light thundershowers return to the Las Vegas Valley from the northeast around midnight, but confidence at this time is not high enough to warrant including it in the prevailing TAF. That said, a light wind shift between 020 and 040 is likely during this time. SCT- BKN aoa 10 kft through the TAF period. For the rest of southern Nevada, northwestern Arizona, and southeastern California...Winds will favor diurnal trends through the TAF period. There is a chance of thunderstorm development over the Spring Mountains this afternoon, that, for the Las Vegas Valley TAF sites, could result in gusty, erratic winds generally from the west, with best chances between 21 and 01Z. Additionally, there is an indication that light thundershowers return to the Las Vegas Valley from the northeast around midnight, pushing into the Colorado River Valley between 09 and 10Z, but confidence at this time is not high enough to warrant including it in the prevailing TAF. That said, a light wind shift between 020 and 040 is likely during these time. SCT-BKN aoa 10 kft through the TAF period. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Outler AVIATION...Varian For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 9:21 PM PDT | Flash Flood Warning | VEF | Inyo | 5 hr |
| Aug 26, 3:23 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 67 min |
| Aug 26, 4:06 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 26, 4:28 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 62 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.